New York, 2023

Damaging Winds in New York, April 5, 2023

April 5, 2023 · NWS BGM · 5 events in 2 counties and zones

A strong disturbance triggered showers and thunderstorms over west-central NY including Yates and Cayuga counties. One of the storms became severe and produced an 85 mph microburst in the vicinity of Penn Yan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$54,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A strong disturbance triggered showers and thunderstorms over west-central NY including Yates and Cayuga counties. One of the storms became severe and produced an 85 mph microburst in the vicinity of Penn Yan. Damage from this microburst included a destroyed barn and several snapped/fallen trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 5, 2:33 PM EST, 57 minutes earlier.

Area forecast discussion, Apr 5, 2:33 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
333 PM EDT Wed Apr 5 2023

.SYNOPSIS...
A warm front will bring a wide range in temperatures to the
region this afternoon, along with periods of showers and
thunderstorms as a few upper level disturbances roll across the
area. A cold front will push east of the area Thursday morning,
with drier and cooler weather expected for Friday. A dry weekend
is on tap, and temperatures will begin climbing back up to near
normal on Sunday, and above normal again on Monday and Tuesday.

&&

.NEAR TERM /THROUGH THURSDAY/...

330 PM Update...

A maritime layer coming from the east continues to persist over our
area. A warm front associated with a low pressure system over the
Great Lakes attempts to move in from the west this evening. It
experiences push back from the maritime air mass, this causes the
warm front to remain stationary over our area for an extended period
of time. At 0Z the maritime layer starts to subside as the warm
front pushes into our region with convective rain showers and
thunderstorms ahead of it. Strong low level winds push warmer air
aloft causing a temperature inversion, this caps our area and keeps
us stable ruling out the possibility of severe thunderstorms.
Stronger instability is present over the west of our CWA, if
anything were to develop it would weaken once it reaches the cooler
maritime airmass.

A chance of scattered rain showers continue tonight with mild
temperatures in the 50s and the low 60s. Cold front moves in early
tomorrow morning with cooler temperatures. The front is
expected to push far enough SE to limit the potential for severe
thunderstorms, although NE PA could see pop up thunderstorms in
the afternoon.Thursday night high pressure will dominate with
clearing skies and cooler temperatures.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
2 PM Update...

Friday a large surface high pressure system over the western
Great Lakes combined with the western portion of an upper level
trough will bring a NW flow across the area into Saturday. This
will advect a cold Canadian airmass into the region, keeping
temperatures below normal. Highs Friday and Saturday will be in
the 40s across CNY with upper 40s to mid 50s over NEPA.
Lows will be in the 20s Friday and Saturday nights.

The surface high will slowly drift east to be centered almost
overhead Saturday night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
2 PM Update...

This period will be dominated by a strong ridge of high pressure
sitting over the region, keeping conditions mostly warm and
dry. The surface high moves to northeast US NE coast and
stalls. Some guidance is hinting at a weak wave riding the
northern edge of the ridge and bringing a some light rain
showers across the northern portion of the CWA Monday night into
Tuesday morning. Capped these PoPs at slight chance given the
lack of model certainty and the fact that the ridge overhead
should be strong enough to squash any precip trying to develop.

A warming trend will occur is expected through this period,
with highs on Sunday in the 50s, climbing to the 70s Wednesday.
Lows in the low and mid 30s Sunday night climbs to the 40s
Tuesday night.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
All of our terminals in central NY / northeast PA were under the
influence of a east to southeasterly marine layer. KBGM and
KAVP were still MVFR with the rest of the terminals mixing out
the lower ceilings to VFR conditions due to insolation. We
expect showers and even a rumble of thunder to cross the region
tonight. This combined with nighttime cooling will lead to MVFR
and even locally some IFR conditions late this afternoon into
tonight. Confidence is low as to where and how long the IFR
conditions will last. We are most confident at KBGM and for a
brief time at KSYR and KRME due to higher chance for visibility
restricting showers. Then late tonight and Tammara morning we
expect all terminals to range from MVFR to again IFR at BGM
which will all improve to VFR late morning/early afternoon. KBGM
likely will be the holdout and linger with MVFR to 18z or
beyond.

Winds will be southeast to south most terminals through tonight
at 10 to 20 knots with some gusts to 30 or higher. KELM likely
will be more southwesterly. We also have LLWS at KRME where a
backed flow up the Mohawk Valley is leading to LLWS between 00z
and 10z. Additionally, KAVP will likely see LLWS 02z to 14z as
the marine layer is more persistent.

Outlook...

Thursday...Showers and associated restrictions; low chance for
daytime thunderstorms.

Friday through Monday...Mainly VFR expected.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MPH
NEAR TERM...ES
SHORT TERM...JTC/TAC
LONG TERM...JTC/TAC
AVIATION...DJN
Hazardous weather outlook, Apr 5, 2:21 PM EST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
321 PM EDT Wed Apr 5 2023

NYZ009-017-018-023>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-061930-
Northern Oneida-Southern Cayuga-Onondaga-Schuyler-Chemung-Tompkins-
Madison-Southern Oneida-Cortland-Chenango-Otsego-Tioga-Broome-
Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
321 PM EDT Wed Apr 5 2023

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ015-016-022-061930-
Yates-Seneca-Steuben-
321 PM EDT Wed Apr 5 2023

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

A few strong to severe thunderstorms may work into the area this
evening, with damaging winds possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

In the hours before

Special weather statement, Apr 5, 12:02 PM EST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Binghamton NY
102 PM EDT Wed Apr 5 2023

NYZ009-051730-
Northern Oneida NY-
102 PM EDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of northwestern Oneida
County through 130 PM EDT...

At 101 PM EDT, Doppler radar was tracking a strong thunderstorm near
Camden, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Camden, Florence, Ava, Taberg, Point Rock, North Western, Pixley
Falls State Park and Glenmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4335 7530 4329 7562 4329 7572 4327 7573
      4325 7585 4328 7587 4332 7587 4332 7588
      4342 7585 4347 7576 4342 7553 4348 7539
TIME...MOT...LOC 1701Z 239DEG 46KT 4335 7583

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AJG
Special weather statement, Apr 5, 3:06 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Binghamton NY
406 PM EDT Wed Apr 5 2023

NYZ016>018-052045-
Onondaga NY-Southern Cayuga NY-Seneca NY-
406 PM EDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of northwestern Seneca,
northern Cayuga and western Onondaga Counties through 445 PM EDT...

At 406 PM EDT, Doppler radar was tracking a strong thunderstorm near
Phelps, or near Waterloo, moving east at 40 mph.

HAZARD...Wind gusts up to 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Auburn, Van Buren, Baldwinsville, Seneca Falls, Waterloo, Owasco,
Sennett, Fleming, Skaneateles and Marcellus.

This includes the following highway exits...
 Interstate 90 near 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4318 7632 4283 7625 4285 7698 4287 7698
      4287 7696 4301 7697 4302 7678 4303 7650
      4310 7650 4311 7647 4313 7648 4315 7648
TIME...MOT...LOC 2006Z 262DEG 40KT 4296 7694

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AJG

The radar

The Binghamton radar (KBGM), 103 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cayuga

When
April 5, 3:30 PM EST
Where
Cayuga County, 1.71 mi SE of Weedsport
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
43.030, -76.550

Strong thunderstorm winds knocked down a large tree in a backyard.

Thunderstorm Wind, Yates

When
April 5, 4:38 PM EST
Where
Yates County, 0.38 mi WNW of Penn Yan Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
42.652, -77.057

Strong thunderstorm winds knocked down a large tree onto Sunset Ave.

Thunderstorm Wind, Yates

When
April 5, 4:40 PM EST to 4:44 PM EST
Where
Yates County, 0.69 mi S of Milo Center to 1.47 mi SSW of Mays Mills
Measured
74 kt (85 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
42.660, -77.000

First location surveyed was a horse barn with the north side open and it looked like the building was perfectly exposed to the strong winds from the north-northwest to blow the building apart with debris spread to a 155 to 160 degree direction. Looking at post in the ground the mud was soft and waterlogged so it likely did not take as much force to destroy the building so a lower wind estimate was used at 80 mph.

To the west along City Hill Road there were several medium to large pines that had |either been snapped or uprooted also in a 155 to 160 degree direction. Many of the uprooted trees had a shallow root ball and the hole left by the root ball in the ground was filled with water. To the north along Ridge Road, power poles were either tilting or snapped. The power poles were thinner and older so a lower wind estimate was used resulting in the 85 mph rating.

Multiple pine trees were also snapped or uprooted at several homes along Ridge Road as well, falling in the 155 to 160 degree direction as well. One home had a chimney that toppled over. Talking to a couple home owners that were home at the time of the |microburst, the stories matched up with strong winds and heavy rain occurring at the same time resulting in white out conditions similar to a blizzard. The stories as well as all the damage and fallen trees leaning in the same direction away from the core of |the storm on radar at the time of the damage means that this was likely a microburst. The Penn Yan Mesonet station from the NYS mesonet system was on the very edge of the microburst and recorded a gust of 62 mph.

Thunderstorm Wind, Yates

When
April 5, 4:45 PM EST
Where
Yates County, 1.05 mi SSW of Mays Mills
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
42.656, -76.987

Thunderstorm Wind, Yates

When
April 5, 4:48 PM EST
Where
Yates County, 1.96 mi NE of Himrod
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.599, -76.921

Strong thunderstorm winds knocked down a tree onto wires on Plum Point Road near the Showboat Hotel.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086740, 1086741, 1086746, 1086744, 1086742.